California, 2010Wildfire in California, May 20 to 21, 2010
May 20 to 21, 2010 · NWS SGX · 1 event in 1 county or zone
The McKinley Fire began at approximately 1213 PST on May 20th near the intersection of September Way and April Drive in Home Gardens, near Corona, California. The fire was started by mowing equipment and quickly spread towards the southeast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The McKinley Fire began at approximately 1213 PST on May 20th near the intersection of September Way and April Drive in Home Gardens, near Corona, California. The fire was started by mowing equipment and quickly spread towards the southeast. No homes or other structures were threatened. The fire grew to 1,028 acres before being contained around 0500 PST on the 21st. One firefighter sustained a minor ankle injury while fighting the blaze. No other damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 20, 8:00 AM PST, 4 hours 13 minutes earlier.
Area forecast discussion, May 20, 8:00 AM PST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT THU MAY 20 2010
.SYNOPSIS...MILD WEATHER TODAY WILL BE FOLLOWED BY A TROUGH OF LOW
PRESSURE THAT WILL BRING COOLING FRIDAY THROUGH SUNDAY ALONG WITH
GUSTY WINDS AT TIMES MAINLY IN THE MOUNTAINS AND DESERTS. AREAS OF
MORNING DRIZZLE ARE POSSIBLE SATURDAY AND SUNDAY FROM A MUCH DEEPER
MARINE LAYER. LIGHTER WINDS AND MODEST WARMING WILL RETURN NEXT
MONDAY AND TUESDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A MARINE LAYER ABOUT 1500 FEET DEEP HAS PRODUCED COASTAL LOW CLOUDS
AND FOG THIS MORNING. AFTER THESE GO AWAY BY LATE MORNING WE WILL
HAVE OUR FAIREST AND WARMEST DAY OF THE COMING WEEK. THE JET STREAM
AND A LARGE LOW PRESSURE TROUGH WILL DIP SOUTHWARD ACROSS THE
EASTERN PACIFIC FRIDAY THROUGH SUNDAY. IN NORTHERN CALIFORNIA IT
WILL BRING PRECIPITATION AND IN SOUTHERN CALIFORNIA IT WILL BRING
WIND AND A DEEPER MARINE LAYER. WINDS WILL INCREASE FRIDAY...MAINLY
IN THE MOUNTAINS AND DESERTS. INITIALLY VERY DRY CONDITIONS IN THE
DESERTS WHILE THE WINDS INCREASE WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON AND EVENING. AFTER THAT HUMIDITY RISES
BUT IT WILL STILL BE RATHER WINDY THROUGH SUNDAY...AND THAT COULD
PRODUCE SOME BLOWING DUST AT TIMES. ON THE COAST SIDE THE MARINE
LAYER WILL GRADUALLY DEEPEN AS THE TROUGH AMPLIFIES ALONG THE WEST
COAST THROUGH SUNDAY. AND THIS WILL BE AIDED BY A COASTAL EDDY
EXPECTED TO DEVELOP FRIDAY AND CONTINUE THROUGH SUNDAY MORNING.
ON SUNDAY AFTERNOON IT APPEARS THE FINAL FRONT OR SHORTWAVE WILL
ROTATE THROUGH SOUTHERN CALIFORNIA. DURING NIGHTS AND MORNINGS
SATURDAY AND SUNDAY THERE WILL BE SOME DRIZZLE AS THE MARINE LAYER
PEAKS. LITTLE IF ANY MOISTURE ABOVE THE MARINE LAYER WILL KEEP ANY
PRECIPITATION LIGHT AND WEST OF THE MOUNTAINS. THE COLD AIR ALOFT
BEHIND THE FRONT ON LATE SUNDAY SHOULD WIPE OUT THE MARINE
INVERSION...ALLOWING FOR CLOUDS TO BREAK UP MORE. SO WEST OF THE
MOUNTAINS...EXPECT COOL AND BLUSTERY WEATHER...WITH JUST A LITTLE
SUNSHINE DURING THE AFTERNOONS...WITH TEMPERATURES STRUGGLING TO
REACH 70. IN THE MOUNTAINS AND DESERTS...EXPECT WINDY AND COOL
CONDITIONS WITH SOME CLOUDS AT TIMES. A WEAKER TROUGH PATTERN WILL
LINGER MONDAY AND TUESDAY FOR SOME DECREASE IN MARINE LAYER CLOUDS
AND WINDS...AND A MODEST INCREASE IN TEMPERATURES. ANOTHER BIG DEEP
TROUGH ALONG THE WEST COAST APPEARS READY TO BRING YET ANOTHER ROUND
OF COOL WEATHER WITH WINDS WEDNESDAY THROUGH FRIDAY OF NEXT WEEK.
&&
.AVIATION...
201445Z...TOP OF MARINE LAYER NEAR FL015. OVC-BKN STRATUS WITH BASES
FL006-010 EXTEND FROM 15SM OFFSHORE TO 15SM INLAND BUT RAPIDLY
ERODING AND SHOULD BE SCT-FEW BY 1600 UTC. BETWEEN 1600-21/0200 UTC
SKC BUT VISIBILITY 4-6SM IN HAZE BELOW FL015 W OF MTNS. BETWEEN
21/0200-21/0400 UTC BKN-OVC STRATUS LAYER REFORMING BETWEEN
FL015-FL020 OVER WATER/IMMEDIATE COAST THEN SPREADING INLAND 30SM BY
21/1000 UTC. WILL ALSO HAVE INCREASING CIRROSTRATUS AOA FL250
DURING THIS SAME PERIOD. BREAK UP TIME FOR STRATUS INLAND FRIDAY
EXPECTED TO BE 21/1700 UTC...WHILE OVER WATER/IMMEDIATE COAST MAY
REMAIN BROKEN BUT LAYER LIFT TO FL020-FL030.
&&
.MARINE...
THOUGH ITS STILL BEYOND 24 HOURS...AND THUS A LITTLE EARLY TO ISSUE
ANY MARINE WARNINGS...CONSIDERING SMALL CRAFT ADVISORY FOR WINDS AND
SEAS...BEGINNING FRIDAY AFTERNOON. THESE MIGHT NEED TO BE UPGRADED
TO A GALE WARNING OVER OUTER WATERS...PZZ775...FOR OCCASIONAL TO
FREQUENT GUSTS +34 KT LATE FRIDAY NIGHT/SATURDAY. SMALL CRAFT
ADVISORY FOR HAZARDOUS COMBINED SEAS WOULD LIKELY CONTINUE INTO
MONDAY MORNING FOR BOTH INNER AND OUTER COASTAL WATERS. WAMIII MODEL
RUNS FOR PAST 3 DAYS HAVE BEEN ADVERTISING LOCAL GENERATED NW SWELL
+10 FT AROUND 9 SECONDS FRIDAY AFTERNOON THROUGH EARLY SUNDAY NIGHT
ALONG WITH SOUTHERN HEMISPHERE SOUTH SWELL 4-5 FT AT 18-20
SECONDS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH IN THE DESERTS FRIDAY AFTERNOON AND EVENING...SEE
LAXRFWSGX.
&&
PUBLIC...MM
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, May 20, 3:00 AM PST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU MAY 20 2010
CAZ042-043-048-050-055>058-060>062-PZZ750-775-201200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT THU MAY 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG...GUSTY WINDS ACROSS THE MOUNTAINS AND DESERTS FRIDAY
AFTERNOON THROUGH SUNDAY. WIND ADVISORIES MAY BE NEEDED.
STRONG...GUSTY WEST WINDS WILL ALSO AFFECT THE COASTAL WATERS FRIDAY
THROUGH SUNDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED IN THE OUTER
WATERS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MOEDE
Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- May 20, 12:13 PM PST to May 21, 5:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, May 20 to 21, 20101 injured · $621,000 · 1.75 in hail · 36 events
- Tornado and Flash Flood in Mississippi, May 20, 2010$363,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 20, 2010$164,000 · EF0 · 50 events
- Damaging Winds in Louisiana, May 20, 2010$140,000 · 60 kt wind · 7 events
- Flood in Alaska, May 20 to 21, 2010$135,000 · 1 event
- Flooding and Hail in Missouri, May 20 to 21, 2010$15,000 · 0.75 in hail · 43 events
- Hail and Damaging Winds in Louisiana, May 20, 2010$55,000 · 1.75 in hail · 12 events
- Flash Flood in Tennessee, May 20, 2010$60,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, May 20, 201056 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 20, 20101 in hail · 2 events
- Hail and Damaging Wind in Montana, May 20, 201050 kt wind · 2 events
- Tornadoes in Missouri, May 20, 2010$8,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234746.